Recall of GlaxoSmithKline's Augmentin powder for syrup 457mg/5ml

10 June 2011
Forward
Email this page

GlaxoSmithKline's Augmentin powder The Department of Health (DH) today (June 10) ordered GlaxoSmithKline Limited (GSK) to recall from its consumers another UK-made antibiotic for paediatric patients, Augmentin powder for syrup 457mg/5ml (HK-42735), due to the detection of two plasticisers, Diisodecyl phthalate (DIDP) and Diisononyl phthalate (DINP) in the product.

A spokesman for DH said, "Following the detection of plasticiser in Augmentin in Taiwan, the DH collected samples of registered Augmentin products that contain flavouring agents in Hong Kong for plasticiser analysis. The Government Laboratory (GL) found that the sample of the French-made Augmentin powder for syrup 156mg/5ml contained DIDP while plasticisers were not detected in the other sample of the UK-made Augmentin product. The DH subsequently ordered a recall of the French-made Augmentin product yesterday (June 9)."

"Based on risk assessment," the spokesman further explained, "more samples from other batches of the UK-made Augmentin powder for syrup were collected for analysis. Today, the GL confirmed that sample of the product was found to contain 88ppm of DIDP and 1.4ppm of DINP. DIDP and DINP are not ingredients of the Augmentin products and hence they should not be detectable in the product. In addition, other samples of the French-made Augmentin powder for syrup were also found to contain DIDP, the highest level detected was 75ppm. In light of the latest analytical findings, the DH ordered the recall of the UK-made Augmentin powder for syrup as well."

"DINP was found to affect the liver and kidney as well as the development of experimental animals. While carcinogenic effects of DINP were observed in the rodent species in some studies, no relevant human data on its carcinogenicity are available. DIDP's safety in man is not well established while data on animal studies suggested that long-term consumption of DIDP at high level may affect the liver. GSK has failed to demonstrate the safety of the tainted product to our satisfaction. The threat to public health cannot be ruled out at this stage," the spokesman said.

"According to the Public Health and Municipal Services Ordinance (Cap. 132), selling of a drug not of the nature, substance or quality demanded by the purchaser is an offence. The maximum penalty involved is a fine of $10,000 and three months' imprisonment. DH will refer the whole matter for the Department of Justice's legal advice after having completed our investigation," the spokesman added.

The spokesman cautioned patients who are currently using the above drug for treatment to consult their attending doctors or pharmacists as soon as possible and not to just stop using the drug abruptly.

"Otherwise, there could be implications on both the courses of the diseases under treatment as well as antibiotic resistance development here," the spokesman warned.

In connection, anyone who has taken the drug and is either in doubt or feeling unwell also ought to seek professional advice from healthcare providers.

"Meanwhile, DH will continue to monitor the Taiwan incident, investigate the present incident and keep track of the present recall besides maintaining enhanced vigilance on pharmaceutical products with flavouring agents," the spokesman stated.

(Reprinted from HKSAR Government web page
http://www.info.gov.hk/gia/general/201106/10/P201106100340.htm )